Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 129, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 14, 2018, 7:49 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2018, 7:49 PM CDT (00:49 UTC)
- Expired
- Jul 14, 2018, 8:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 161 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:50 PM CDT | HAIL 1.25 | 3 Ssw Sarles, ND | QUARTER AND HALF DOLLAR SIZED HAIL FELL FOR AROUND 10 MINUTES. GUSTY WINDS OBSERVED AS WELL. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1876 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
175
WUUS53 KFGF 150049
SVRFGF
NDC019-095-150130-
/O.NEW.KFGF.SV.W.0129.180715T0049Z-180715T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
749 PM CDT SAT JUL 14 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Towner County in northeastern North Dakota...
Northwestern Cavalier County in northeastern North Dakota...
* Until 830 PM CDT.
* At 748 PM CDT, a severe thunderstorm was located near Sarles, or 31
miles west of Langdon, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sarles around 750 PM CDT.
Calvin around 755 PM CDT.
Hannah around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9863 4880 9863 4880 9913 4900 9913
TIME...MOT...LOC 0048Z 267DEG 31KT 4890 9902
HAIL...1.25IN
WIND...60MPH
$$
Hopkins2 follow-up statements
687
WWUS53 KFGF 150108
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
808 PM CDT SAT JUL 14 2018
NDC095-150117-
/O.CAN.KFGF.SV.W.0129.000000T0000Z-180715T0130Z/
Towner ND-
808 PM CDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOWNER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
LAT...LON 4900 9863 4884 9863 4883 9896 4900 9897
TIME...MOT...LOC 0107Z 267DEG 31KT 4891 9876
$$
NDC019-150130-
/O.CON.KFGF.SV.W.0129.000000T0000Z-180715T0130Z/
Cavalier ND-
808 PM CDT SAT JUL 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CAVALIER COUNTY...
At 807 PM CDT, a severe thunderstorm was located near Hannah, or 20
miles northwest of Langdon, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hannah around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9863 4884 9863 4883 9896 4900 9897
TIME...MOT...LOC 0107Z 267DEG 31KT 4891 9876
HAIL...1.25IN
WIND...60MPH
$$
Hopkins321
WWUS53 KFGF 150124
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
824 PM CDT SAT JUL 14 2018
NDC019-150133-
/O.EXP.KFGF.SV.W.0129.000000T0000Z-180715T0130Z/
Cavalier ND-
824 PM CDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAVALIER COUNTY
WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
LAT...LON 4900 9863 4884 9863 4883 9896 4900 9897
TIME...MOT...LOC 0123Z 267DEG 31KT 4892 9858
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:00 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 14, 7:00 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 700 PM CDT Sat Jul 14 2018 .UPDATE... Issued at 659 PM CDT Sat Jul 14 2018 Satellite indicated thunderstorms roughly along a line from Rock Lake ND to Esmond ND. Broken line of storms extended thereafter southwest into southwest ND and north to Lake Winnipeg. Line of storms were generally moving to the east about 20-25 knots. Thunderstorm watch continues for northwest zones til 11 pm CDT. tweaked temps and dewpoints this evening. && .SHORT TERM...(This evening through Sunday) Issued at 318 PM CDT Sat Jul 14 2018 Current data shows timing and location of storm development remains on track. CU field with front located from just west of Westhope to west of Minot to near Dickinson. T-storms will develop along this CU field thru 22z as it moves east. Temps near the front in the low 90s with sfc based cape in the 4000 j/kg range in the Minot area. Frontal zone will move east this evening and then with loss of heating the tstorm coverage will weaken as it moves toward Grand Forks by 04z. CAMs all have shown this trend and have remained consistent. Updraft Helcity tracks from the HREF indicate best severe risk in that Bottineau-Minot-Towner-Garrison region moving east this eve before diminishing east of Devils Lake. Thus will maintain severe wording in grids for DVL basin but not farther east. Will maintain a low pop farther east into SE ND and MN overnight into Sunday morning as a few may survive that far later tonight into Sunday morning. Cooler Sunday with a gusty northwest wind in northeastern ND. .LONG TERM...(Sunday night through Saturday) Issued at 318 PM CDT Sat Jul 14 2018 High pressure is forecast to settle over the region through Tuesday allowing for dry conditions. The resulting drier and cooler air mass will allow for mild temperatures with highs largely remaining in the 70s both Monday and Tuesday afternoons and lows Tuesday morning dipping into the upper 40s for portions of northwestern Minnesota. There may be some chance for patchy morning fog to develop in northwest Minnesota Tuesday morning as the high pressure centers itself over the state amidst expected clear skies and calm winds. Wednesday into Thursday, a low pressure system within the southern branch of split flow moves out of the Northern High Plains into and across South Dakota. This will bring some chance for rain to southeastern North Dakota and west-central Minnesota as the northern precipitation shield associated with the low brushes the southern CWA. No severe weather is expected with this activity. There is still some inconsistency with timing of this system's passage as the ECMWF depicts a slower, more northward trajectory compared to the GFS/CMC. Temperatures are expected to be seasonable with highs in the 80s accompanied by a steady return of moisture content back into the region. Friday and Saturday will host precipitation chances as flow aloft becomes more zonal under the influence of a speed max approaching the Northern Plains at the base of an upper low moving across Canada. Specifics on timing of precipitation remain unclear due to disagreement of modeled surface reflections under this regime. A general, continued warming trend is expected late next week with increasing thicknesses and moisture content forecast ahead of the Canadian upper low. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 659 PM CDT Sat Jul 14 2018 VFR conditions were across the area. Satellite indicated a clear sky over northwest MN and adjacent parts of eastern ND. Blow off from storms to the west was spreading east. Expect VFR conditions for tonight and Sun except near storms. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JH SHORT TERM...Riddle LONG TERM...CJ AVIATION...JH
Hazardous weather outlook, Jul 14, 4:04 AM CDT, 15 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 404 AM CDT Sat Jul 14 2018 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 054-150915- West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Western Walsh County- 404 AM CDT Sat Jul 14 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms may develop after 4 PM over north central North Dakota at move east into northeast North Dakota as a cold front moves through the region. A few severe thunderstorms will be possible, mainly west of a line from Copperstown to Pembina. Hail to 1.5 inches and wind gusts to 75 mph the main threats. A few tornadoes also can't be ruled out. Activity will tend to weaken and decrease in coverage as it moves east towards the Red River, though we can't rule out a few strong or marginally severe storms over far northwest Minnesota. Any severe threat should end by 9 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few severe thunderstorms can't be ruled out Wednesday an Thursday evenings, but details are still uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 150915- Norman-Clay-Lake Of The Woods-North Beltrami-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Cass-Ransom-Sargent-Richland- 404 AM CDT Sat Jul 14 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms may move into southeast North Dakota late this evening and into northwest and west central Minnesota after midnight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few severe thunderstorms can't be ruled out Wednesday an Thursday evenings, but details are still uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 14, 6:29 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
629 PM CDT SAT JUL 14 2018
NDZ006-014-015-150030-
Benson ND-Towner ND-Ramsey ND-
629 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...SOUTHERN
TOWNER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 730 PM CDT...
At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wolford to near Balta. Movement was east
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Fillmore and Esmond around 650 PM CDT.
Baker around 700 PM CDT.
Cando around 710 PM CDT.
Harlow around 715 PM CDT.
Brinsmade and Minnewaukan around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
LAT...LON 4837 9984 4837 9949 4854 9949 4854 9895
4804 9914 4803 9985
TIME...MOT...LOC 2329Z 268DEG 28KT 4851 9965 4811 10001
HopkinsSpecial weather statement, Jul 14, 6:52 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
652 PM CDT SAT JUL 14 2018
NDZ006-007-150045-
Towner ND-Cavalier ND-
652 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER AND SOUTHWESTERN
CAVALIER COUNTIES UNTIL 745 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Agate, or 42 miles northwest of Devils Lake, moving northeast at 35
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bisbee around 700 PM CDT.
Considine around 705 PM CDT.
Arndt around 715 PM CDT.
Egeland around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
LAT...LON 4868 9949 4886 9897 4854 9895 4854 9897
4847 9897 4846 9949
TIME...MOT...LOC 2351Z 243DEG 29KT 4858 9949
HopkinsThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:33 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 42 min |
| Jul 14, 8:50 PM CDT | Special Weather Statement | FGF | Eddy | 25 min |
| Jul 15, 6:03 AM CDT | Special Weather Statement | FGF | Sargent | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.